Unusual chest pain, nausea, abdominal pain…could you be having a heart attack? If you’ve never felt this way before, you jump to the worst case scenario, like many of us would. You call 911 or have your spouse rush you to the nearest urgent care center in Tyler. After three hours of waiting and examinations, you realize you’re still alive and breathing. The doctor walks in and tells you that you are suffering from dyspepsia.
You sob: “Oh no, dyspepsia! Wait, what is dyspepsia, Doc?”
Doc grips your shoulder and calmly explains that you have a good ol’ case of (wait for it…) indigestion.
There are many things that can feel like a heart attack, so it’s not surprising that chest pain would fall in the top 6 emergency room false alarms, especially considering we live in a nation plagued with stress, overexertion, and overconsumption of foods and medications. But with heart disease still the number one cause of death in the world, you’re better off playing it safe and rushing to the ER. When in doubt, it’s always best to seek a doctor’s advice, particularly if you’re dealing with heart attack symptoms.
What Can Mimic Heart Attack Symptoms?
There are many conditions or situations that can cause symptoms similar to those of a heart attack, like chest tightness, weakness, nausea, cold sweat, shortness of breath, and others:
- Muscle, bone, and joint disorders of the chest wall
- Anxiety disorders/panic attacks
- Digestive system issues such as acid reflux or heartburn
- Esophageal disorders
- Lung disorders
- Hormone changes associated with menstruation, pregnancy, or menopause
- Thyroid disorders
- Adrenaline-releasing drugs or medications
It’s important for you to know: is your lifestyle conducive to a heart attack or are you generally healthy? What is your family history? What did you eat today? Do you smoke or drink? Can you possibly be having a panic attack and not a heart attack? What medicines are you taking that may be causing symptoms? When you know your body, your consumptions, and your tendencies, you can have a better sense whether you’re dealing with a heart attack or something else.
What Drugs Cause Heart Palpitations or Shortness of Breath?
Different over-the-counter medications, prescriptions, and street drugs can cause heart palpitations and other symptoms that can be mistaken for a heart attack:
- Diet pills
- Cold and cough medications (decongestants that contain pseudoephedrine)
- Asthma inhalers, and some drugs used to prevent arrhythmias (a serious heart rhythm problem) or treat an underactive thyroid
- Herbal and nutritional supplements
Even Monosodium Glutamate (MSG) and abnormal electrolyte levels can cause heart palpitations. Everyone’s bodies react differently to different so it’s important to understand how your body reacts to certain triggers.
Visit our blog for more topics related to family health and living in Tyler and Longview Texas.